Drought, Bailey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions generally worsened over the region through the month of August. All counties in Moderate (D1) conditions through July were upgraded to at least Severe (D2).
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions generally worsened over the region through the month of August. All counties in Moderate (D1) conditions through July were upgraded to at least Severe (D2). Some counties previously in Extreme (D3) were upgraded to the highest level, Exceptional (D4).
Temperatures were observed to be slightly above normal for August. The hottest conditions were observed in the first half of the month as an upper level high pressure system became established over West Texas. Daytime temperatures were at or above one hundred degrees for numerous days. Lubbock recorded a maximum temperature of 105 while Childress recorded a 110 degree temperature. Yearly averages place Lubbock and Childress as the second warmest and warmest years respectively. Precipitation continued to be typical for a summertime pattern with only spotty or scattered thunderstorms occurring. Most areas continued to be between three and six inches below average for rainfall. Keetch-Byram Drought Index values remained nearly the same from July's values. Values between 600 and 700 were observed over the western South Plains and Rolling Plains with values of 500 to 600 elsewhere. The lone exception was across the southeastern Texas panhandle where quantities between 400 and 500 were observed.
All crops and pasture were stressed across the region. Many cotton fields were being pushed out to early cutout stage. Irrigation was proving insufficient to provide enough water for crops, and dryland crops were nearly a total loss. Livestock continued to need supplemental feed and some producers were selling off their livestock. Burnable fuel supply was at a relatively low level, although late summer is not the peak time of the year for grassland wildfires. Most wildfires were started from low precipitation thunderstorms, with lightning igniting grasslands.
Economic losses due to drought through August since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 10:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1145 PM CDT TUE JUL 31 2012 .AVIATION... VFR TO CONTINUE FOR THE NEXT 24 HOURS. WINDS WILL REMAIN BELOW 12 KTS GENERALLY RANGING BETWEEN SW AND SE. && .PREV DISCUSSION... /ISSUED 627 PM CDT TUE JUL 31 2012/ AVIATION... VFR CONDITIONS TO PERSIST. WINDS WILL REMAIN BELOW 12 KTS GENERALLY RANGING BETWEEN SW AND SE. PREV DISCUSSION... /ISSUED 335 PM CDT TUE JUL 31 2012/ SHORT TERM... HIGH PRESSURE RIDGE WILL CONTINUE OVER THE AREA WITH NO SIGNIFICANT CHANGE IN THE SHORT TERM. TEMPERATURES WILL BE A DEGREE OR TWO HOTTER TOMORROW...CALLING FOR ANOTHER HOT AND DRY DAY. WINDS...AS WITH TODAY...WILL REMAIN LIGHT AND VARIABLE TO HELP WARM THE AREA AN EXTRA DEGREE OR TWO TOMORROW. LONG TERM... THE UPPER LEVEL RIDGE IS EXPECTED TO STAY ANCHORED OVER THE REGION THROUGH THE REST OF THIS WEEK. ALTHOUGH...THIS RIDGE WILL BREAK DOWN AND WEAKEN A LITTLE BIT BY LATE IN THE WEEKEND. THE WEAKENING WILL TAKE PLACE IN RESPONSE TO A STRONG TROUGH MOVING ACROSS THE NORTHERN PORTION OF THE US. THIS WILL POSSIBLY ALLOW MONSOONAL MOISTURE TO BEND INTO THE REGION THIS WEEKEND FROM THE NORTH. THIS WILL BEGIN AS EARLY AS THURSDAY AND LAST THROUGH SUNDAY EVENING. THE BEST CHANCES OF THUNDERSTORMS WILL BE TO THE NORTH AND NORTHWEST OF THE REGION WHERE THE DEEPER MOISTURE WILL RESIDE. ANOTHER EFFECT OF THE WEAKENING RIDGE WILL BE LOWER TEMPERATURES THIS WEEKEND. HOWEVER...LOWER TEMPERATURES IS RELATIVE SINCE IT WILL BE LOWER COMPARED TO OBSERVED TEMPERATURES THIS WEEK. GENERALLY ABOVE SEASONAL AVERAGE TEMPERATURES ARE STILL ANTICIPATED. MODELS DEPICT A FRONT THAT STALLS OUT OVER THE AREA LATE ON SATURDAY OR EARLY SUNDAY LENDING TO THE COPIOUS AMOUNTS OF QPF SHOWN IN THE GFS SOLUTION. HEIGHTS WILL RISE AGAIN IN THE DEPARTING TROUGH AND THEREFORE AN INCREASE IN TEMPERATURES EARLY NEXT WEEK. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 100 70 104 70 / 0 0 0 10 10 TULIA 69 100 72 105 72 / 0 0 0 0 10 PLAINVIEW 69 100 72 104 72 / 0 0 0 0 10 LEVELLAND 70 100 72 104 72 / 0 0 0 0 10 LUBBOCK 71 101 72 105 73 / 0 0 0 0 10 DENVER CITY 71 100 72 102 72 / 0 0 0 0 10 BROWNFIELD 71 100 72 104 72 / 0 0 0 0 10 CHILDRESS 76 106 76 109 77 / 0 0 0 0 10 SPUR 75 102 74 106 75 / 0 0 0 0 10 ASPERMONT 76 105 77 108 77 / 0 0 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 545 AM CDT TUE JUL 31 2012 TXZ021>044-011045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 545 AM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON HEAT INDICES IN THE ROLLING PLAINS WILL APPROACH 105 DEGREES WEDNESDAY AND THURSDAY WITH OVERNIGHT LOWS EXPECTED IN THE MIDDLE 70S. ALTHOUGH THESE VALUES ARE SHY OF HEAT ADVISORY CRITERIA...RESIDENTS ARE ENCOURAGED TO LIMIT STRENUOUS OUTDOOR ACTIVITY.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401271, 401272, 401273, 401274, 401275, 401276, 401277, 401278, 401279, 401280, 401281, 401282, 401283, 401284, 401285, 401286, 401287, 401288, 401289, 401290, 401291, 401292, 401293, 401294.